Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 430, NWS El Paso, TX

September 4, 2021Doña Ana County, New Mexico

NWS El Paso, TX issued this areal flood advisory at Sep 4, 2021, 4:16 PM MDT for Doña Ana County, New Mexico. It was in force for 119 min.

The area

The outline as issued.

The facts

Issued
Sep 4, 2021, 4:16 PM MDT (22:16 UTC)
Expired
Sep 4, 2021, 6:15 PM MDT
In force
119 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 60 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WGUS84 KEPZ 042216
FLSEPZ

Flood Advisory
National Weather Service El Paso Tx/Santa Teresa NM
416 PM MDT Sat Sep 4 2021

NMC013-050015-
/O.NEW.KEPZ.FA.Y.0430.210904T2216Z-210905T0015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dona Ana NM-
416 PM MDT Sat Sep 4 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flood Advisory for...
  East Central Dona Ana County in south central New Mexico...

* Until 615 PM MDT.

* At 416 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 0.5 and 1.5 inches of rain 
  have fallen.

* Some locations that will experience flooding include...
  White Sands Missile Range Headquarters, Organ and East Mesa.

Additional rainfall of up to 0.5 inches is expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3241 10670 3247 10652 3241 10645 3233 10662

$$

JD
1 follow-up statement
327 
WGUS84 KEPZ 050011 RRA
FLSEPZ

Flood Advisory
National Weather Service El Paso Tx/Santa Teresa NM
611 PM MDT Sat Sep 4 2021

NMC013-050021-
/O.EXP.KEPZ.FA.Y.0430.000000T0000Z-210905T0015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dona Ana NM-
611 PM MDT Sat Sep 4 2021

...FLOOD ADVISORY WILL EXPIRE AT 615 PM MDT THIS EVENING FOR EAST 
CENTRAL DONA ANA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3241 10670 3247 10652 3241 10645 3233 10662

$$

JD

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this areal flood advisory went out at Sep 4, 3:37 PM MDT, 39 minutes earlier.

Area forecast discussion, Sep 4, 3:37 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
337 PM MDT Sat Sep 4 2021

.SYNOPSIS...
We will see a good chance for rain on Sunday, some storms could
produce small hail and heavy rain, so if you see skies darkening
from clouds it might be time to head inside. Then on Monday we
will start a drying trend. By midweek rain chances will be limited
to area mountains and by the end of the week we could be rain
free across the region. High temperature on Sunday will run a
little below average, but then highs for the rest of the week will
run right near what we expect for this time of year.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
Fairly active short term as upper pattern transitions from having an
elongated ridge over the area this afternoon to a strengthening
ridge over the CA/NV border region with NE flow developing across
CWA. Upslope flow and low/mid level convergence near middle of ridge
axis has helped storms develop early this afternoon over the
mountains and even a few on the lowlands near the international
border. Main concern through this evening is heavy rain as storms
will move slowly, especially over the northern half of the area and
PW's still in the 1.1-1.3" range. Flash Flood Watch continues for
the Sacs through 06Z and won't make any changes to it. The GFS and
several CAMS models have an upper disturbance moving through the
Sacs and down toward the Dona Ana/El Paso county area after 06Z with
some light to moderate rain possible. So tapered off pops far west
and southeast, but kept in some 20-30 pops going through this
corridor overnight.

For Sunday, could still see some lingering showers over the south if
overnight showers do develop. Models in this area of overnight
rainfall are keeping clouds around through the day and temperatures
down as a result. Since confidence is not overly high in this
scenario, did go on the warmer side to even a little above guidance
for afternoon highs expecting at least a fair amount of daytime
heating. Tomorrow afternoon there will be a fairly potent shortwave
currently over SE NV which will round the developing ridge and
affect the area. As the ridge strengthens, so does mid level flow
which increases at H50 to 15-20KTS and in turn strengthens the bulk
shear over the area. Dew points won't be falling off too much and
forecast soundings indicating 600-1200J/kg of CAPE, especially NW
half of the CWA. NE flow has a tendency to bring stronger storms
than one might expect, so do think there is at least some chance for
a few strong to severe storms in addition to locally heavy rainfall.
Storm motion will be faster tomorrow than today, so won't go with
any kind of FFA for Sunday, but some areas that have received heavy
rain in recent days could have some increased FF potential.

&&

.LONG TERM...
The long term forecast picks up on Sunday evening and into the
work week. The key this week will be the upper level ridge. The
upper level ridge giveth (see short term discussion) and the upper
level ridge taketh away (see below). By Sunday evening into
Monday, the upper level ridge will continue to strengthen to our
northwest. Initially this brings some recycled moisture down
across the region, but since there is not an ocean to our north,
eventually that recycled moisture runs out and we begin a definite
drying trend. By Monday afternoon we will see rain chances across
the whole area, but they will be much lower than the rain chances
we will see on Sunday. By Tuesday and Wednesday, the upper level
ridge slowly drifts to near the Four Corners region, the clockwise
circulation around the ridge will continue to bring in dry and
stable air. On Sunday our precipitable water values (PW's) will be
around 1.3 to 1.4, but by Monday afternoon our PW's will be down
closer to an inch and by Wednesday afternoon our PW's will be
below an inch. Once you drop below an inch for PW, it makes it a
lot harder to get thunderstorms going. So by Wednesday afternoon,
most of our thunderstorm activity will be confined to area
mountains and maybe a few spots near the NM/AZ border where some
extra moisture may be lingering. By Thursday and Friday, the upper
level ridge continues its slow drift to the east and finds itself
centered over northern New Mexico. With PW's well below an inch
and all the sinking air associated with the upper level ridge, we
may be rain free for both Thursday and Friday. Things don't look
much better, rain wise, into next weekend.

With the drier air moving in after Sunday, we will not see much of
a change high temperature wise through the week. High temperatures
don't vary by more than a degree or two from climatological
averages through the end of the week. Which means highs in the
lowlands this week will be near 90 and highs in the mountains will
be very pleasant with readings in the 60's and 70's.

&&

.AVIATION...18Z TAF CYCLE
Expect scattered showers and thunderstorms to be ongoing at the
beginning of the period at least over the Sacramento Mts and then
spreading onto the lowlands through the afternoon. All terminals
have a chance for thunderstorms mid to late afternoon into the
evening hours, only included VCTS at KTCS due to morning shower
activity and limited daytime heating. With any thunderstorms
expect VRB20G35KT 1-3SM TSRA BKN040-060. Activity will wane down
this evening, but another disturbance moving through could bring
another round of some showers and possibly thunderstorms to
eastern areas after 06Z. Winds generally northeast to southeast
AOB 12KTS.

&&

.FIRE WEATHER...
A couple more days of active weather with scattered to numerous
showers and thunderstorms.  Plenty of moisture will remain across
the area so relative humidities will remain fairly high, but locally
heavy rain will be a threat through Sunday.  As an upper ridge
starts to push east and into the Four Corners area by Tue/Wed, much
drier air will move in and thunderstorm chances will end for the
second half of next week. Temperatures will be warming back up to
near or slightly above normal with relative humidities falling into
the 20s lowlands and 30s mountains. Vent rates through Monday will
be poor to good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  83  69  89 /  30  50  30  10
Sierra Blanca           69  86  63  82 /  10  50  20  20
Las Cruces              68  83  63  89 /  40  50  30  10
Alamogordo              66  83  64  88 /  40  60  20  10
Cloudcroft              49  62  47  66 /  40  70  30  30
Truth or Consequences   66  88  64  89 /  50  50  30  10
Silver City             62  79  58  82 /  40  60  40  20
Deming                  67  86  63  91 /  40  50  40  10
Lordsburg               65  89  64  89 /  30  40  40  10
West El Paso Metro      71  84  70  90 /  30  50  30  10
Dell City               66  85  63  87 /  20  50  20  10
Fort Hancock            69  84  67  90 /  20  50  20  20
Loma Linda              64  78  62  82 /  20  60  20  20
Fabens                  68  84  68  90 /  20  50  20  10
Santa Teresa            69  83  65  89 /  30  50  30  10
White Sands HQ          69  82  67  89 /  40  60  30  20
Jornada Range           66  82  64  87 /  40  50  30  10
Hatch                   69  85  64  89 /  40  50  30  10
Columbus                69  86  65  89 /  40  60  40  10
Orogrande               67  83  64  88 /  30  60  20  10
Mayhill                 55  72  53  75 /  40  70  30  30
Mescalero               56  73  52  77 /  40  70  30  30
Timberon                54  69  51  73 /  40  70  30  30
Winston                 55  80  52  83 /  50  60  30  20
Hillsboro               63  85  61  87 /  40  60  30  20
Spaceport               65  87  62  88 /  40  50  30  10
Lake Roberts            54  78  52  82 /  40  70  30  20
Hurley                  61  82  57  84 /  40  60  30  20
Cliff                   60  86  57  90 /  40  60  30  20
Mule Creek              57  84  60  86 /  30  50  30  20
Faywood                 63  81  60  84 /  40  60  40  20
Animas                  64  89  62  89 /  30  40  40  10
Hachita                 64  84  62  87 /  40  40  40  10
Antelope Wells          62  84  62  87 /  40  40  50  20
Cloverdale              63  80  60  83 /  40  40  50  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ414>416.

TX...None.
&&

Grzywacz/Brice
Hazardous weather outlook, Sep 4, 11:01 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1101 AM MDT Sat Sep 4 2021

NMZ401>417-TXZ418>424-051730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1101 AM MDT Sat Sep 4 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible through the
afternoon into the overnight hours. Slow storm movement,
especially over northern areas could lead to locally heavy rain
and flash flooding. A flash flood watch is out for the Sacramento
Mountains. In addition to the heavy rain, small hail and wind
gusts over 40 mph are possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Monday will continue the chance for showers and
thunderstorms although the trend will be downward as far as
coverage goes. Locally heavy rain will continue to be the main
threat and any area that has received significant rainfall
recently could see some flooding. Drier conditions will return by
Tuesday and continue through Friday as high pressure settles in
over the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but any reports of
significant rainfall are appreciated.

26

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:02 AM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra118 min
Sep 4, 6:14 AM MDTAreal Flood AdvisoryEPZSierra2 hr
Sep 4, 11:45 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 12:03 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 4, 12:41 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 12:43 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 12:54 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 1:03 PM MDTFlash Flood WarningEPZOtero3 hr
Sep 4, 1:41 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 4, 2:03 PM MDTAreal Flood AdvisoryEPZLuna117 min
Sep 4, 2:19 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Sep 4, 2:23 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Sep 4, 3:04 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Sep 4, 3:13 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 4, 4:00 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 4, 4:23 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Sep 4, 5:10 PM MDTAreal Flood AdvisoryEPZSierra3 hr

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.